Indiana, 2011

Tornadoes and Hail in Indiana, May 25, 2011

May 25, 2011 · NWS LMK · 14 events in 7 counties and zones

Warm humid air in place across the Lower Ohio Valley ahead of deep closed low over Missouri led to widespread severe weather across the lower Missouri Valley and Indiana. A squall line developed across southern Illinois and western Kentucky during the afternoon hours on May 25th and raced across southern Indiana at around 45 mph during the evening and early morning hours on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Warm humid air in place across the Lower Ohio Valley ahead of deep closed low over Missouri led to widespread severe weather across the lower Missouri Valley and Indiana. A squall line developed across southern Illinois and western Kentucky during the afternoon hours on May 25th and raced across southern Indiana at around 45 mph during the evening and early morning hours on the 26th. Widespread wind damage was reported with frequent reports of 60 to 70 mph winds. A bow echo brought several embedded tornadoes across Dubois, Orange, and Washington counties in southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 25, 1:54 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 25, 1:54 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 PM EDT WED MAY 25 2011

.SHORT TERM (TONIGHT AND THURSDAY)...

...POTENTIAL FOR A SIGNIFICANT SEVERE SQUALL LINE TO AFFECT THE AREA
TONIGHT...

STRONG LOW PRESSURE OVER EASTERN KANSAS WILL PUSH TOWARDS CENTRAL
INDIANA TONIGHT...BRINGING AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE REGION THIS EVENING AND THROUGH THE OVERNIGHT
HOURS. ACTIVITY WILL LIKELY COME IN TWO WAVES.

FIRST WAVE: A CONVERGENCE ZONE BASICALLY LOCATED JUST TO OUR NW/W
NEAR THE IL/IN/KY TRI-BORDER WILL BE THE FOCUS FOR STRONG TO
ISOLATED SEVERE STORMS FROM NOW THROUGH ROUGHLY 7PM EDT. THESE
STORMS THOUGH WILL GENERALLY STAY JUST WEST OF OUR CWA...THOUGH A
FEW COUNTIES SUCH AS DUBOIS/ORANGE/PERRY OR OTHER CLOSE LOCATIONS
COULD BE IMPACTED BY THIS ACTIVITY. THE DEEP LAYER SHEAR IS
UNIDIRECTIONAL BUT STRONG...SO A FEW SUPERCELLS WITH GENERALLY LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE...THOUGH AN ISOLATED
TORNADO CAN NOT BE RULED OUT EITHER. AGAIN...THIS ACTIVITY WILL
GENERALLY AFFECT THE IND CWA...BUT COULD SKIRT OUR NWRN CWA THROUGH
THE AFTERNOON HOURS.

SECOND WAVE: TONIGHT WILL BE THE MAIN SHOW AS A PRE-FRONTAL BOUNDARY
GENERATES SHOWERS/STORMS MOST LIKELY ACROSS NERN ARKANSAS AND SERN
MISSOURI. A LITTLE WARMING ALOFT HAS THIS AREA QUIET FOR NOW...BUT
CONVECTION SHOULD INITIATE NEAR THE MO/AR BORDER BY ROUGHLY 5PM EDT
AND LIKELY IN THE FORM OF DISCRETE SUPERCELLS. THESE POTENTIAL
STORMS HAVE PROMPTED A HIGH RISK FROM SPC...WHICH ACTUALLY CREEPS
INTO OUR WRN CWA. THESE SUPERCELLS WELL TO OUR WEST WILL HAVE A GOOD
CHANCE AT PRODUCING LONG TRACKED AND POTENTIALLY DEADLY TORNADOES
GIVEN THE LARGE INSTABILITY AND THE DEEP LAYER SPEED/DIRECTIONAL
SHEAR IN PLACE TONIGHT. MODEL SOUNDINGS SHOW THAT SFC WINDS ACTUALLY
BACK THIS EVENING...INCREASING THE LOW-LEVEL HELICITIES AND BULK
SHEAR. AS THE SUPERCELLS TRACK EAST-NORTHEAST...THEY SHOULD SOMEWHAT
MORPH INTO A SQUALL LINE TONIGHT AND BY THE TIME CONVECTION REACHES
OUR WRN CWA...IT SHOULD BE A MIXED LINE OF BOWING SEGMENTS AND
DISCRETE CELLS. THUS AREAS OVER OUR FAR WRN CWA WILL HAVE THE BEST
CHANCE AT SEEING TORNADIC STORMS MAINLY BETWEEN 7-10PM EDT. AS THIS
LINE PUSHES EAST IT WILL BECOME MORE OF A SQUALL LINE AND LESS
DISCRETE CELLS. THUS THE THREAT WILL SWITCH FROM A SUPERCELL
(TORNADOES/HAIL) MODE TO A SQUALL LINE (DAMAGING WINDS/ISOLATED
TORNADOES) MODE CLOSER TO I-65. THIS LINE SHOULD REACH AN SDF TO BWG
LINE ROUGHLY BY THE 9-11PM EDT TIME FRAME. AREAS EAST OF I-65 WILL
GENERALLY BE UNDER THE DAMAGING WIND THREAT FROM THE SQUALL LINE
FROM 11PM-MIDNIGHT AND LATER AS IT TRACKS EAST INTO THE BLUEGRASS.

CURRENTLY...A PDS TORNADO WATCH IS IN EFFECT FOR MUCH OF THE REGION
UNTIL 10 PM EDT. IT SHOULD BE NOTED THAT ALL THE INGREDIENTS ARE IN
PLACE FOR A SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR
SIGNIFICANT TORNADOES...ESPECIALLY OVER OUR FAR WRN CWA. LOOKING FOR
ANY KIND OF BUST POTENTIAL...BUT DO NOT REALLY SEE ONE.

FOR TOMORROW...THE MAIN SQ LINE COULD BE ONGOING OVER FAR ERN CWA IN
THE MORNING HOURS. HOWEVER THIS IS THE PRE-FRONTAL ACTIVITY...AND
THE LOW PRESSURE/S COLD FRONT WILL STILL PUSH THROUGH OUR CWA
TOMORROW AFTERNOON-EVENING. SO THERE WILL STILL EXIST A THREAT FOR
AFTERNOON SEVERE WEATHER ALONG THE COLD FRONT AND MAINLY EAST OF
I-65 THURSDAY AFTERNOON.

CONCERNING TEMPS...TONIGHT WILL BE MILD WITH LOWS IN THE 60S TO LOW
70S. RAINFALL/CLOUDS WILL GREATLY AFFECT TEMPS TOMORROW...SO THINK
WILL GO MODESTLY WITH THURSDAY AFTERNOON HIGHS IN THE 70S.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

MOST OF THE ATTENTION TODAY HAS BEEN SPENT ON THE SHORT TERM SO THIS
DISCUSSION WILL BE NECESSARILY SHORT.

ONCE THE THURSDAY STORM SYSTEM MOVES OFF TO THE EAST THURSDAY
EVENING THE WEATHER WILL BE MUCH QUIETER FOR THE REMAINDER OF THE
FORECAST PERIOD. UPPER LEVEL RIDGING WILL QUICKLY BUILD OVER THE
SOUTHEAST UNITED STATES SATURDAY AND REMAIN IN PLACE THROUGH MID
WEEK NEXT WEEK. WE COULD SEE A FEW THUNDERSTORMS FRIDAY
NIGHT/SATURDAY AS A WEAK DISTURBANCE SLIDES BY TO OUR NORTH...AND A
FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS THE UPPER RIDGE
WEAKENS A BIT. OTHERWISE HOWEVER THIS PATTERN WILL RESULT IN MOSLTY
HOT AND DRY WEATHER.

AFTER A COOL POST-FRONTAL DAY ON FRIDAY WITH HIGHS IN THE LOWER TO
MIDDLE 70S...90S WILL ENVELOP THE REGION SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION (18Z TAF ISSUANCE)...

CONDITIONS WILL REMAIN VFR FOR THE NEXT FEW HOURS UNTIL CONVECTION
CAN DEVELOP IN THE WARM SECTOR IN WHICH OUR TERMINALS ARE EMBEDDED.
SDF AND PERHAPS BWG WILL HAVE THE BEST CHANCE AT SEEING POST-19Z
TSRA BUT WILL KEEP VCTS MENTION INSTEAD OF A TEMPO OR PREVAILING
CAT. MAY JUST HAVE VCSH/CB AT BWG. GUSTY SW WINDS WILL ALSO CONTINUE
AT ALL TERMINALS. WITH ANY AFTERNOON T-STORMS...SOME COULD BE SEVERE
AND BRIEF MVFR CIGS/IFR VSBYS WILL OCCUR. WILL WAIT TIL CONVECTION
INITIATES BEFORE INCLUDING A SEVERE MENTION IN THE TAFS.

CIGS COULD DROP TO MVFR LATER THIS EVENING AS MORE WIDESPREAD/BETTER
CHC FOR STORMS DEVELOPS TONIGHT ALONG A PRE-FRONTAL BOUNDARY. THESE
STORMS SHOULD FORM A SQUALL LINE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS AND ISOLATED TORNADOES. FOR THE TAFS...WILL INCLUDE
THE TSRA IN A PREVAIL CAT FOR SDF AND BWG...BUT WILL KEEP CONDITIONS
SUB-SEVERE FOR NOW. BEST TIMING WILL BE AFTER 00Z FOR THE MAIN LINE
OF CONVECTION FOR BOTH SDF AND BWG. THIS SQ LINE WILL LIKELY NOT
REACH LEX UNTIL CLOSER TO 06Z OR EVEN LATER.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AL
LONG TERM.........13
AVIATION..........AL
Hazardous weather outlook, May 25, 2:48 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT WED MAY 25 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-262000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
348 PM EDT WED MAY 25 2011 /248 PM CDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM EDT...9PM CDT.

A WARM AND MOIST AIRMASS IN PLACE ALONG WITH AN APPROACHING POTENT
STORM SYSTEM WILL COMBINE TO GENERATE STRONG TO SEVERE
THUNDERSTORMS FOR OUR REGION THIS AFTERNOON AND INTO THE OVERNIGHT
HOURS. AFTERNOON THUNDERSTORMS HAVE DEVELOPED WEST OF I-65 AND ANY
OF THESE WILL BE CAPABLE OF PRODUCING LARGE HAIL...ISOLATED
DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO OR TWO. THE BETTER
CHANCE FOR WIDESPREAD THUNDERSTORMS WILL OCCUR THIS EVENING AND
INTO THE OVERNIGHT HOURS AS MORE THUNDERSTORMS DEVELOP ALONG THE
APPROACHING FRONTAL BOUNDARY AFTER 8PM EDT WEST OF I-65 AND AFTER
MIDNIGHT EDT EAST OF I-65. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING SEVERE WEATHER...WITH DAMAGING WINDS AND ISOLATED
TORNADOES BEING THE MAIN THREATS.

SINCE THESE SEVERE STORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA
AT NIGHT...WE HIGHLY ENCOURAGE YOU TO SET YOUR NOAA WEATHER RADIO
TO ALERT MODE SO THAT YOU CAN BE AWAKENED IN THE EVENT THAT A
WARNING IS ISSUED WHILE YOU ARE ASLEEP. MANY SEVERE WEATHER
FATALITIES OCCUR LATE AT NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE THURSDAY ACROSS THE REGION. ISOLATED
DAMAGING WIND GUSTS WILL BE POSSIBLE WITH SOME OF THE STRONGER
STORMS...ESPECIALLY IN THE AFTERNOON ALONG AND EAST OF I-65.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO
SATURDAY AS A WEAK SYSTEM PASSES BY TO OUR NORTH. AT THIS TIME
SEVERE WEATHER LOOKS UNLIKELY WITH THIS SYSTEM.

HOT WEATHER WILL MOVE IN FOR THE HOLIDAY WEEKEND. HEAT INDEX
READINGS SUNDAY AND MONDAY WILL BE IN THE LOWER TO MIDDLE
90S...AND ON TUESDAY MAY SURPASS 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TONIGHT AND THURSDAY.

AL/13

The radar

The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 tornado, 1 hail. Local standard time, as filed.

Hail, Dubois

When
May 25, 5:47 PM EST
Where
Dubois County, 1 mi S of Ireland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.406, -87.000

Tornado, Dubois

When
May 25, 8:50 PM EST to 8:52 PM EST
Where
Dubois County, 0.89 mi E of Huntingburg to 1.28 mi SSW of Huntingburg
Rating
EF2
Path length
1.93 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.299, -86.934

The tornado touched down on in an open field on the south side of Huntingburg. It moved northeast into a residential area, uprooting and snapping numerous large trees and doing roof damage to homes and garages on the west side of Highway 231. It damaged the roofs of several businesses along the highway before striking a mobile home park, where it completely destroyed two homes, and heavily damaged several more. Continuing into a neighborhood of wood-frame homes, the tornado destroyed two more garages - one constructed of cinder blocks - and did minor to moderate roof damage as well as snapping and uprooting trees. The twister then passed just north of the city's Municipal Park and over its water treatment facility, snapping and uprooting trees before crossing over an open field and dissipating near Highway 64 approximately 1 mile east of Huntingburg.

Tornado, Dubois

When
May 25, 8:54 PM EST to 8:55 PM EST
Where
Dubois County, 1.37 mi W of Haysville to 0.72 mi NE of Haysville
Rating
EF1
Path length
1.87 mi
Path width
60 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.482, -86.945

The tornado touched down in an open field 1.6 miles west of Haysville, destroying a metal outbuilding. After traveling over primarily open farmland - snapping trees in wooded areas along the way - the tornado entered the west side of Haysville. It uprooted and snapped the trunks of several more trees before tearing off the roof of a modular home just north of St. Paul's Lutheran Church. The tornado continue east of Highway 231, snapping trees and downing power lines before dissipating in an open field east of town.

|(thoughbefore estroying an An EF-1 Tornado touched down 1.6 miles west of Haysville and lifted just east of Haysville.

Thunderstorm Wind, Crawford

When
May 25, 9:15 PM EST
Where
Crawford County, 10 mi W of English
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -86.654

Estimated winds on leading edge of squall line.

Tornado, Orange

When
May 25, 9:22 PM EST to 9:27 PM EST
Where
Orange County, 1.3 mi SSW of Orleans Arpt to 0.77 mi WSW of Leipsic
Rating
EF2
Path length
4.3 mi
Path width
230 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.633, -86.460

This tornado touched down along Highway 37 south of Orleans, uprooting and snapping several trees. It expanded to its maximum width and strength one mile into its path, where it heavily damaged two brick homes and one wooden frame home, as well downing power lines and poles. In this area it also did extensive damage to several outbuildings, completely destroying one barn and overturning a tractor within. The tornado continued to the northeast, damaging another outbuilding a mile to the northeast and uprooting and snapping numerous trees before finally lifting in an open field 3/4 mile southwest of the community of Leipsic.

Thunderstorm Wind, Crawford

When
May 25, 9:27 PM EST
Where
Crawford County, Curby
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -86.380

Estimated 70 mph winds along leading edge of a squall line.

Tornado, Orange

When
May 25, 9:28 PM EST to 9:29 PM EST
Where
Orange County, 1.95 mi NE of Leipsic to 2.27 mi NE of Leipsic
Rating
EF1
Path length
0.32 mi
Path width
100 yd
Continued into
Lawrence, In (IND)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.686, -86.340

Beginning in an open field less than a quarter of a mile south of the Orange/Lawrence County line, this tornado tracked northeastward for 3.2 miles across portions of three counties. Near its touch down 3.1 miles northwest of Saltillo, it destroyed a large wooden barn and uprooted several trees on the south side of Suddarth Ln before entering Lawrence County. It had a path length of 0.3 miles in Orange County.

Thunderstorm Wind, Crawford

When
May 25, 9:30 PM EST
Where
Crawford County, English
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -86.470

The roof from a small outbuilding was blown off. Emergency managers reported scattered tree damage and power outages countywide.

Tornado, Washington

When
May 25, 9:30 PM EST to 9:31 PM EST
Where
Washington County, 2.68 mi NW of Saltillo to 2.27 mi WSW of Mt Carmel
Rating
EF1
Path length
1.23 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.702, -86.309

This is the final stretch of the tornado that originated in Orange County, 3.1 miles northwest of Saltillo. After clipping the extreme southeast portion of Lawrence County, it entered Washington County just south of East County Road 700 North and tracked northeastward for another 1.2 miles before dissipating at Spangler Hill Road. It caused EF-1 damage to numerous trees before lifting. The tornado's total path length was 3.2 miles.

Tornado, Washington

When
May 25, 9:31 PM EST to 9:33 PM EST
Where
Washington County, 3.22 mi W of Mt Carmel to 1.45 mi NNW of Mt Carmel
Rating
EF1
Path length
2.4 mi
Path width
130 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.712, -86.309

This tornado snapped and uprooted numerous trees along its 2.4 mile path. After touching down just east of the Lawrence/Washington County line south of W Saltillo Bono Rd, it downed several trees while moving over mainly open pasture land. Near the intersection of N Spangler Hill Rd and W Henry Brown Rd, it heavily damaged a metal outbuilding. From here it continued northeast, downing numerous trees and power lines as it roughly paralleled N Spangler Hill Rd through forested hills before dissipating near the intersection of N Spangler Hill Rd and N White River Rd.

Thunderstorm Wind, Harrison

When
May 25, 9:40 PM EST
Where
Harrison County, Ramsey
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -86.150

A spotter estimated a 65mph wind gust along leading edge of squall line.

Thunderstorm Wind, Perry

When
May 25, 9:40 PM EST
Where
Perry County, Bristow
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.130, -86.720

Several homes in Bristow had wind damage, including the loss of siding.

Thunderstorm Wind, Harrison

When
May 25, 9:49 PM EST
Where
Harrison County, Corydon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -86.120

Sixty mph winds were estimated along leading edge of a squall line.

Thunderstorm Wind, Clark

When
May 25, 10:23 PM EST
Where
Clark County, Jeffersonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -85.720

A 60mph wind gust was estimated at the leading edge of a squall line. Many downed trees and branches were reported from around the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293802, 294646, 294648, 293803, 294665, 293804, 294675, 293805, 294670, 294677, 293807, 293810, 293811, 293812.